With the prevalence of persistent coughs and stuffy noses that accompanied Covid-19 and what seemed like never-ending rapid testing, it’s normal to become clouded by the idea of other potential causes for feeling under the weather. Despite the fact that the common cold, or flu, often mimics the symptoms of Coronavirus, we rarely consider the possibility that prescription medications could also play a role.
In particular, a popular medication called statins, commonly prescribed to treat high cholesterol, has shockingly similar side effects to COVID-19.
What Are Statins?
Statins are among the most commonly prescribed drugs worldwide. Additionally, they are highly effective at lowering the levels of low-density lipoprotein (LDL), or bad cholesterol, to normal levels.
In order to achieve this, statins remove an enzyme necessary for the liver to produce cholesterol and help the liver remove more cholesterol. As a result, the risk of heart disease is greatly reduced.
Among the many types of statins available today, the following are the most commonly prescribed:
- Atorvastatin (Lipitor)
- Fluvastatin (Lescol, Lescol XL)
- Lovastatin (Mevacor or Altoprev)
- Pitavastatin (Livalo or Zypitamag)
- Pravastatin (Pravachol)
- Rosuvastatin (Crestor or Ezallor Sprinkle)
- Simvastatin (Flolipid or Zocor)
Even though taking each of these medications can reduce the risk of a heart attack or stroke, like any prescription medication, there are some drawbacks, such as negative side effects. There is also a possibility that those negative side effects can be confused with something more sinister, like COVID-19.
Statins Can Mimic COVID-19 Symptoms
On average, patients on statins experience mild side effects such as headache, nausea, or diarrhea. Despite this, other common side effects (which affect up to 1 in 10 people) can include a sore throat, a runny or blocked nose, and muscle and joint pain. Interestingly, all of these side effects are comparable to those that are listed under the possible symptoms of COVID-19, according to the CDC.
A more troubling issue is that both simvastatin and atorvastatin have been found to induce a chronic cough, which is a hallmark of COVID-19 disease. Though uncommon, the possibility that these symptoms might arise could cause confusion around the high incidence of COVID-19.
Luckily, there are ways to tell if you are experiencing side effects from your medicine or from a COVID-19 infection. A viral test, such as a rapid test, can quickly determine if you have SARS-CoV-2. Additionally, if you’re on statins, you can also consult your healthcare provider for further advice.
Nevertheless, please remember to always consult your healthcare provider before stopping a medication.